Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS Goodland, KS

July 26, 2018Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this flash flood warning at Jul 26, 2018, 5:30 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2018, 5:30 PM CDT (22:30 UTC)
Expired
Jul 26, 2018, 7:53 PM CDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:58 PM CDTFLASH FLOOD1 Ene Wray, COSTREETS ARE FLOODED OUT IN WRAY WITH NICKEL-SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WGUS53 KGLD 262230
FFWGLD
COC125-KSC023-NEC057-270130-
/O.NEW.KGLD.FF.W.0034.180726T2230Z-180727T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
430 PM MDT THU JUL 26 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Eastern Yuma County in northeastern Colorado...
  Northwestern Cheyenne County in northwestern Kansas...
  Western Dundy County in southwestern Nebraska...

* Until 730 PM MDT/830 PM CDT/.

* At 429 PM MDT/529 PM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is expected to begin
  shortly.

* Some locations that will experience flooding include...
  Wray, Eckley, Haigler, Beecher Island, Alvin, Wauneta and Laird. 

Additional rainfall amounts up to two inches are possible in the 
warned area.

This includes Highway 385 between mile markers 214 and 261.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4035 10205 4035 10174 3986 10159 3966 10229
      4025 10255 4038 10205

$$

Buller
1 follow-up statement
119 
WGUS73 KGLD 270053
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
653 PM MDT THU JUL 26 2018

COC125-KSC023-NEC057-270103-
/O.CAN.KGLD.FF.W.0034.000000T0000Z-180727T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-Cheyenne KS-Dundy NE-
653 PM MDT THU JUL 26 2018

...THE FLASH FLOOD WARNING FOR EASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND
WESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4035 10205 4035 10174 3986 10159 3966 10229
      4025 10255 4038 10205

$$

Buller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:47 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 26, 3:47 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
247 PM MDT Thu Jul 26 2018

.SHORT TERM...(This evening through Friday)
Issued at 234 PM MDT Thu Jul 26 2018

Northwest flow continues over the High Plains over a broad, but
weak, southeasterly low level flow. The directional shear is
resulting in rather large deep layer shear values of 50kts this
afternoon, which combined with weak to moderate instability has
resulted in an environment favorable for rotating updrafts.
Moisture is also plentiful, with precipitable water values of
1-1.5 inches and surface dew points in the 60s. Perhaps the one
lacking ingredient for more widespread convection is lift, with
only the hint of shortwave trough embedded in the northwest flow.
There is the tail end of an old front/outflow boundary located
north to south in northwest Colorado which may be a focus for
convection. Expect storms to continue to increase in coverage this
afternoon and evening as the upper shortwave moves across. HRRR
continues to suggest an MCS/thunderstorm cluster moving south out
of Nebraska and along the Colorado/Kansas border area late tonight
and during the overnight, possible posing a damaging wind gust
threat in those areas. Storm motions are rather fast at around
15kt and any right movers at 20-30kts, so despite the high
moisture not anticipating a flash flood threat tonight. As has
been the case the last few mornings, patchy dense fog will develop
overnight and persist into early Friday morning before
dissipating.

Not much changes for the general set up on Friday afternoon.
Another weak shortwave trough comes through in the northwest flow,
with impressive deep layer shear and even more instability than
today. Scattered afternoon storms will develop, some severe, with
large hail and damaging winds the main threats. Better chances
will occur Friday evening with SPC upgrading to an enhanced risk
(see Long Term section). High temperatures on Friday will be in
the lower 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM MDT Thu Jul 26 2018

At the start of the long term, an upper high continues over the
desert southwest with troughing and an upper low pressure system
extending from southeastern Canada into the eastern CONUS. Between
these two features, fast northwest flow aloft is expected over
the tri-state region.

Friday evening and overnight appears to be an interesting period. A
weak shortwave passing through the northwest flow and a surface
boundary coming down from Nebraska will aid in the development of
thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots
or greater, steep lapse rates and good moisture in place, severe
thunderstorms are expected. Exact locations are still in question.
However, it appears that storms should fire over higher terrain west-
northwest of the CWA during the afternoon hours, with shear
supporting supercell development. Heading into the evening and
overnight, storms should congeal into a line, traveling
southeastward across the region. The main threats will be damaging
winds and large hail. Guidance including PWATS of 1 to 2 inches
suggest that heavy rainfall will be a concern as well.

A similar pattern remains in place through the weekend and unsettled
weather is anticipated to continue. Additional disturbances will
pass through the northwest flow (including a strong shortwave late
Sunday), generating storm chances through Monday morning. Severe
storms cannot be ruled out on Saturday and Sunday depending on how
well the lower levels recover from the previous day's convection.
Will continue to monitor in the coming days. Drier air and
surface high pressure move into the area on Monday, resulting in a
dry forecast through Thursday.

High temperatures decrease from the 80s on Saturday to the mid 70s
to low 80s on Sunday and Monday. Temperatures increase thereafter,
reaching the low 90s on Thursday. Low temperatures range from the
mid 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 244 PM MDT Thu Jul 26 2018

Widely scattered thunderstorms will continue through the afternoon
and evening hours, which may briefly impact either KGLD or KMCK
with reduced visibility, lowered ceilings and a few lightning
strikes. Given the scattered nature of the storms, difficult to
pin down exact timings, so used rather long period VCTS as
prevailing conditions. At KGLD, there is the possibility of an MCS
impacting the terminal late tonight and during the overnight with
a period of gusty winds. Overnight, expecting patchy fog and low
clouds to develop which may persist into Friday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...024
Hazardous weather outlook, Jul 26, 3:53 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 PM MDT Thu Jul 26 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Widely scattered thunderstorms will develop across the area this
afternoon. Although coverage will be sparse, any storm that develops
has the potential of producing large hail and damaging winds.

Tonight, storms will increase in coverage, particularly across
northeast Colorado and adjacent areas of northwest Kansas and
southwest Nebraska. Some of these storms may be severe with damaging
winds gusts, large hail and locally heavy rainfall. The threat for
damaging wind gusts may continue into the overnight hours as the
storms merge into a cluster and move into west central Kansas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms are anticipated to develop across the region
Saturday afternoon with large hail and damaging winds as the main
threats. The better chance for severe thunderstorms will be Saturday
evening into the overnight hours, with damaging winds, large hail,
and heavy rainfall as hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 26, 5:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             18 N FLAGLER            39.55N 103.00W
07/26/2018  E0.25 INCH       KIT CARSON         CO   TRAINED SPOTTER

            REPORT OF PEA-SIZED HAIL VIA TRAINED
            SPOTTER.

&&

JRP
Local storm report, Jul 26, 5:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 SW WRAY               40.07N 102.24W
07/26/2018  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

            QUARTER-SIZED HAIL - REPORTED AT 1220 WENDY
            WAY.

&&

SJS
Special weather statement, Jul 26, 5:12 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM CDT THU JUL 26 2018

KSZ028-262245-
Logan KS-
512 PM CDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN COUNTY UNTIL
545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Monument, or 12 miles south of Oakley, moving south at
20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Logan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3903 10104 3902 10084 3877 10083 3878 10111
TIME...MOT...LOC 2212Z 001DEG 18KT 3895 10094

JN
Local storm report, Jul 26, 5:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             1 SSE WRAY              40.06N 102.22W
07/26/2018  E0.50 INCH       YUMA               CO   TRAINED SPOTTER

            REPORT OF DIME-SIZED HAIL NEAR WRAY,
            COLORADO VIA A TRAINED SPOTTER.

&&

JRP
Special weather statement, Jul 26, 5:16 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
416 PM MDT THU JUL 26 2018

COZ091-262245-
Kit Carson County CO-
416 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Seibert, moving south at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 403 and
414.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3947 10295 3951 10283 3931 10262 3922 10292
TIME...MOT...LOC 2216Z 341DEG 19KT 3943 10287

JN
Local storm report, Jul 26, 5:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     1 ENE WRAY              39.97N 102.21W
07/26/2018  E60 MPH          YUMA               CO   TRAINED SPOTTER

            60 MPH WINDS WITH QUARTER-SIZED HAIL.

&&

SJS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:04 PM CDTSpecial Weather StatementGLDGove41 min
Jul 25, 9:43 PM CDTSpecial Weather StatementGLDSheridan47 min
Jul 25, 10:21 PM CDTSpecial Weather StatementGLDGreeley, Wichita39 min
Jul 25, 10:23 PM CDTSpecial Weather StatementGLDGove52 min
Jul 25, 10:54 PM CDTSevere Thunderstorm WarningGLDGove18 min
Jul 25, 10:55 PM CDTSevere Thunderstorm WarningGLDGreeley20 min
Jul 25, 11:05 PM CDTSpecial Weather StatementGLDScott25 min
Jul 26, 2:34 PM CDTSpecial Weather StatementGLDSherman41 min
Jul 26, 2:44 PM CDTSpecial Weather StatementGLDRawlins46 min
Jul 26, 3:12 PM CDTSpecial Weather StatementGLDThomas33 min
Jul 26, 3:29 PM CDTSpecial Weather StatementGLDSheridan46 min
Jul 26, 3:42 PM CDTSpecial Weather StatementGLDSherman33 min
Jul 26, 3:47 PM CDTSpecial Weather StatementGLDThomas28 min
Jul 26, 3:51 PM CDTSpecial Weather StatementGLDWallace24 min
Jul 26, 4:16 PM CDTSpecial Weather StatementGLDThomas29 min
Jul 26, 4:17 PM CDTSpecial Weather StatementGLDSheridan28 min
Jul 26, 4:30 PM CDTSpecial Weather StatementGLDWallace30 min
Jul 26, 4:47 PM CDTSpecial Weather StatementGLDLogan28 min
Jul 26, 5:12 PM CDTSpecial Weather StatementGLDLogan33 min
Jul 26, 5:14 PM CDTSevere Thunderstorm WarningGLDCheyenne46 min
Jul 26, 5:40 PM CDTSevere Thunderstorm WarningGLDCheyenne50 min
Jul 26, 5:43 PM CDTSevere Thunderstorm WarningGLDCheyenne47 min
Jul 26, 5:55 PM CDTSevere Thunderstorm WarningGLDCheyenne35 min
Jul 26, 6:02 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman43 min
Jul 26, 6:15 PM CDTSevere Thunderstorm WarningGLDCheyenne30 min
Jul 26, 6:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas41 min
Jul 26, 6:48 PM CDTTornado WarningGLDSherman13 min
Jul 26, 2:14 PM CDTSpecial Weather StatementGLDCheyenne31 min
Jul 26, 4:18 PM CDTSpecial Weather StatementGLDYuma27 min
Jul 26, 4:20 PM CDTSpecial Weather StatementGLDKit Carson40 min
Jul 26, 4:34 PM CDTSevere Thunderstorm WarningGLDKit Carson41 min
Jul 26, 4:40 PM CDTSpecial Weather StatementGLDCheyenne50 min
Jul 26, 4:42 PM CDTSevere Thunderstorm WarningGLDYuma33 min
Jul 26, 5:04 PM CDTSpecial Weather StatementGLDPhillips41 min
Jul 26, 5:16 PM CDTSpecial Weather StatementGLDKit Carson29 min
Jul 26, 5:24 PM CDTSevere Thunderstorm WarningGLDYuma40 min
Jul 26, 5:37 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson53 min
Jul 26, 6:53 PM CDTSevere Thunderstorm WarningGLDKit Carson37 min
Jul 26, 5:33 PM CDTTornado WarningGLDDundy27 min
Jul 26, 6:26 PM CDTSevere Thunderstorm WarningGLDRed Willow34 min

Nearby

Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Colorado, 2018Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.